New Mexico, 2021

Hail and Damaging Winds in New Mexico, May 28, 2021

May 28, 2021 · NWS MAF · 8 events in 2 counties and zones

A front was across the Permian Basin. A dryline was across Southeast New Mexico and far West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A front was across the Permian Basin. A dryline was across Southeast New Mexico and far West Texas. The front and dryline provided lift and a focus for thunderstorms to develop. The atmosphere was very moist and unstable. Wind shear was also high across the area. These conditions resulted in thunderstorms across Southeast New Mexico that produced hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 4:32 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, May 28, 4:32 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
632 PM CDT Fri May 28 2021

.DISCUSSION...

&&

.AVIATION...
Have ongoing storms along the Pecos River moving into the Permian
Basin with additional storms moving down from Ern NM. Carrying
TSRA at INK... PEQ... and MAF. More storms expected overnight...
could see local MVFR cigs and vsbys with storms.

&&

PREV DISCUSSION... /issued 202 PM CDT Fri May 28 2021/

DISCUSSION...

KMAF 18Z RAOB shows a cap still in place, but considerably less than
the 12Z run.  For some reason, the raob came in w/a sfc Td of 24C,
yielding mucapes of over 7000 J/kg!  After editing the sounding for
a sfc Td of 19C, mucapes dropped to 3400 J/kg, which is still
potent.  Mid-lvl lapse rates of near 9C/km and a wet-bulb zero of
8600' call for very large hail, and dcapes of 1300 J/kg suggest
damaging winds as well.  Deep-lyr shear of 40 kts will help maintain
supercells, as will a 35+kt LLJ this evening.  Radar already shows
the first cell going up nrn Brewster County, and this is in line
w/the latest HRRR run, which develops additional convection Permian
Basin late this afternoon, then SE NM this evening on a possible MCS
moving SE out of NM.

Saturday looks to be a little less active, w/the primary focus being
orographic lifting on easterly flow to the higher terrain out west
near the dryline.  By Sunday afternoon, the west coast trough will
be over Baja del Norte, sending a strong shortwave into West texas
and Southeast New Mexico, w/Sunday night looking to be best chances
for rain this forecast, w/a continued severe threat.  Monday night
looks wet/severe as well, as another shortwave calves off the
trough.

Chances drop off after Monday, but the trough remains parked over
Baja, and moisture isn't going anywhere, so a chance of convection
remains in play each day.  It goes w/out saying that temps will
remain below normal in this pattern, given expected convection/cloud
cover each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  81  67  79 /  50  30  20  30
Carlsbad                       64  87  67  85 /  20  20  30  50
Dryden                         67  87  70  84 /  40  10  30  30
Fort Stockton                  64  87  68  84 /  30  20  20  30
Guadalupe Pass                 60  85  62  82 /  10  30  40  40
Hobbs                          61  82  65  79 /  40  20  30  50
Marfa                          58  89  62  84 /  10  30  30  40
Midland Intl Airport           63  82  67  80 /  50  20  20  40
Odessa                         63  84  67  81 /  50  20  20  40
Wink                           65  88  68  86 /  40  20  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 28, 11:59 AM MST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Fri May 28 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Fri May 28 2021 /1259 PM MDT Fri May 28 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe storms, capable of producing
large to very large hail, damaging winds, and tornadoes. Heavy rain
may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk of severe thunderstorms through Monday.  Any severe
storms that do develop will be accompanied by large hail, damaging
winds, and an isolated tornado.  Heavy rain may also result in flash
flooding Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 28, 5:31 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
731 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             SARAGOSA                31.03N 103.66W
05/28/2021  E1.00 INCH       REEVES             TX   SOCIAL MEDIA

&&

SAMANTHA.ZUBER
Local storm report, May 28, 5:57 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
757 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             7 NNE BARSTOW           31.55N 103.34W
05/28/2021  M2.50 INCH       Ward               TX   TRAINED SPOTTER

&&

SAMANTHA.ZUBER
Special weather statement, May 28, 6:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
801 PM CDT Fri May 28 2021

TXZ059-274-290130-
Loving TX-Reeves County Plains TX-
801 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REEVES...
NORTHWESTERN WARD AND SOUTHEASTERN LOVING COUNTIES UNTIL 830 PM
CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mentone, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mentone and Slash Ranch.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas.

LAT...LON 3188 10366 3183 10333 3165 10349 3165 10354
      3162 10351 3160 10353 3163 10357 3165 10355
      3165 10358 3164 10359 3165 10359 3165 10361
      3175 10376
TIME...MOT...LOC 0100Z 291DEG 21KT 3172 10358

49
Special weather statement, May 28, 6:04 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
804 PM CDT Fri May 28 2021

TXZ069-070-290130-
Reagan TX-Upton TX-
804 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REAGAN AND NORTHEASTERN
UPTON COUNTIES UNTIL 830 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Reagan County Airport, or 15 miles north of Big Lake,
moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3128 10184 3158 10186 3154 10127 3124 10127
TIME...MOT...LOC 0104Z 280DEG 36KT 3141 10144

88
Local storm report, May 28, 6:09 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
809 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     2 N PLEASANT FARMS      31.71N 102.34W
05/28/2021                   Ector              TX   TRAINED SPOTTER

            POWERLINE DOWN ON HWY 385.

&&

SAMANTHA.ZUBER
Special weather statement, May 28, 6:29 PM MST, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
829 PM CDT Fri May 28 2021

TXZ067-068-075-274-290215-
Pecos TX-Crane TX-Ward TX-Reeves County Plains TX-
829 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EAST
CENTRAL REEVES...EASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL
915 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 13 miles southwest of Monahans, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Grandfalls, Pyote, Royalty, Coyanosa and Imperial Reservoir.

This includes Interstate 20 between mile markers 62 and 72.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas. A Severe Thunderstorm Watch also
remains in effect until 1100 PM CDT for western Texas.

LAT...LON 3142 10328 3158 10313 3146 10262 3108 10306
TIME...MOT...LOC 0129Z 300DEG 20KT 3146 10307

49

The radar

The Holloman AFB radar (KHDX), 180 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
May 28, 6:30 PM MST to 6:35 PM MST
Where
Eddy County, 6 mi W of Avalon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.500, -104.323

Thunderstorm Wind, Lea

When
May 28, 6:31 PM MST to 6:32 PM MST
Where
Lea County, 1 mi SW of Tatum
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.240, -103.332

A thunderstorm produced a 69 mph wind gust one mile southwest of Tatum.

Hail, Eddy

When
May 28, 7:19 PM MST to 7:24 PM MST
Where
Eddy County, 4 mi E of Artesia
Measured
1.5 in hail
Reported by
Social Media
Coordinates
32.830, -104.331

Thunderstorm Wind, Lea

When
May 28, 7:30 PM MST to 7:31 PM MST
Where
Lea County, 2 mi SW of Tatum
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.230, -103.344

A thunderstorm produced a 66 mph wind gust two miles southwest of Tatum.

Hail, Eddy

When
May 28, 7:45 PM MST to 7:50 PM MST
Where
Eddy County, Lakewood
Measured
1 in hail
Reported by
Public
Coordinates
32.630, -104.370

Hail, Eddy

When
May 28, 8:01 PM MST to 8:11 PM MST
Where
Eddy County, 3.85 mi SW of Lakewood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.595, -104.422

Hail, Eddy

When
May 28, 8:13 PM MST to 8:18 PM MST
Where
Eddy County, Carlsbad
Measured
1 in hail
Reported by
Social Media
Coordinates
32.420, -104.230

Hail, Eddy

When
May 28, 8:14 PM MST to 8:19 PM MST
Where
Eddy County, 7 mi W of Avalon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.500, -104.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959806, 959815, 959816, 959809, 959818, 959940, 959942, 959943.